Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 110, NWS Birmingham, AL

May 10, 2001Autauga County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 10, 2001, 5:40 PM CDT for Autauga County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 10, 2001, 5:40 PM CDT (22:40 UTC)
Expired
May 10, 2001, 6:15 PM CDT
In force
35 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Autauga County, AL

The radar

The Birmingham radar (KBMX), 61 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 102242
SVRBHM

ALC001-102315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
540 PM CDT THU MAY 10 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUTAUGA COUNTY IN ALABAMA

* UNTIL 615 PM CDT

* AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTH CENTRAL AUTAUGA COUNTY.  THE STORM
  WAS NEARLY STATIONARY.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL
NORTHEASTERN AUTAUGA COUNTY. EMERGENCY MANAGEMENT OFFICIALS HAVE 
REPORTED MODERATE AMOUNTS OF DIME SIZE HAIL WITH THIS STORM.  
IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 3271 8667 3258 8674 3249 8650 3270 8641

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:58 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 10, 2:58 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
258 PM CDT THU MAY 10 2001

MODELS INDICATED THERE SHOULD HAVE BEEN SOME DRYING FROM THE NORTH
TODAY, BUT THAT REALLY DID NOT HAPPENED AND THUNDERSTORMS WERE AGAIN
SCATTERED OVER MUCH OF THE AREA. THE NORTHEAST CORNER HAS BEEN THE
EXCEPTION, BUT EVEN THERE A FEW SHOWERS WERE BEGINNING TO DEVELOP. WE
SHOULD SEE THUNDERSTORMS CONTINUE FOR THE NEXT FEW HOURS THEN
DISSIPATE AFTER SUNSET. I SEE LITTLE CHANGE IN THE CURRENT PATTERN
THROUGH FRIDAY SO WILL PUT 30 TO 40 PERCENT POPS ALL ZONES AGAIN
TOMORROW. THERE SHOULD ALSO BE SOME FOG AGAIN TONIGHT AND I WOULDNT
BE SURPRISED IF AN ADVISORY IS NEEDED AGAIN BY MORNING. A COLD FRONT
WILL APPROACH THE AREA FRIDAY NIGHT AND IT LOOKS LIKE THIS ONE WILL
PUSH THROUGH, PROBABLY ON SATURDAY. SHOWERS AND THUNDERSTORMS MAY
BEGIN TO INCREASE AHEAD OF THE FRONT OVER NORTH ALABAMA FRIDAY
NIGHT.

HSV 059/082 062/079 2344
BHM 059/083 061/082 3425
MGM 060/085 061/084 3425

.BHM...NONE.

In the hours before

Special weather statement, May 10, 1:15 PM CDT, 4 hours 25 minutes before
ALZ001>038-040>050-102215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT THU MAY 10 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

WEAK HIGH PRESSURE WILL DOMINATE THE WEATHER OF NORTH AND CENTRAL
ALABAMA THROUGH FRIDAY.  WITH AMPLE LOW LEVEL MOISTURE LEFT OVER
FROM THE RAINS THE LAST FEW DAYS...AND THE REMNANTS OF A STALLED
BOUNDARY...SCATTERED SHOWERS AND A THUNDERSTORMS...WILL CONTINUE TO
BE POSSIBLE THIS AFTERNOON AND EVENING OVER THE ENTIRE FORECAST
AREA.  A FEW STORMS COULD BECOME RATHER STRONG THIS AFTERNOON.
HOWEVER...THEY SHOULD REMAIN BELOW SEVERE LIMITS.

OVERNIGHT TONIGHT...LIGHT WINDS IN RAIN COOLED AREAS COULD CAUSE
AREAS OF PATCHY DENSE FOG TO FORM ACROSS THE WARNING AREA.  IF
TRAVELING OVERNIGHT AND EARLY TOMORROW MORNING...BE PREPARED FOR
PATCHES OF NEAR ZERO VISIBILITIES...ESPECIALLY IN LOW LYING AREAS
SUCH AS VALLEYS...AND NEAR WATER...rSUCH AS BY RIVERS...LAKES AND
BRIDGES.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE NECESSARY THIS AFTERNOON OR TONIGHT.

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.